Breast Cancer Drug Linked to Sexual Problems in Older Women
FRIDAY Sept. 28, 2012 -- Postmenopausal women treated for breast cancer with drugs known as aromatase inhibitors have high rates of sexual problems, which is an important and underestimated issue, according to a new study from Sweden.
Nearly three-quarters of these women reported insufficient lubrication, 56 percent had pain during intercourse, half said their sexual interest was low, and 42 percent were dissatisfied with their sex life.
These percentages are much higher than for postmenopausal women who weren't treated for beast cancer, according to researchers Dr. Juliane Baumgart and colleagues at Orebro University and Uppsala University.
The study was published online this month in Menopause and appears in the February 2013 print issue of the journal.
Women taking tamoxifen for breast cancer treatment also had low sexual interest and more pain with intercourse, but had far fewer problems than women taking aromatase inhibitors, the study found.
Aromatase inhibitors block formation of estrogen from other hormones in the body. This may help prevent breast cancer recurrence and improve survival, the researchers explained in a journal news release.
However, there is a lack of effective treatment for the sexual side effects of aromatase inhibitors. Further research is needed to learn more about the causes and impact of these side effects in order to improve breast cancer survivors' quality of life, the researchers concluded.
While the study found an association between this class of drugs and sexual problems, it did not prove a cause-and-effect relationship.
The American Cancer Society has more about aromatase inhibitors.
Posted: September 2012